Wildfire, Hemphill
- When
- May 2, 3:25 PM CST to May 3, 9:00 PM CST
- Where
- Hemphill forecast zone
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 35.838, -100.270 (the zone’s center; the record gives no point)
A wildfire started by lightning fourteen miles southeast of Canadian burned eight hundred and fifty acres. There were no reports of injuries or structural damage.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A wildfire started by lightning fourteen miles southeast of Canadian burned eight hundred and fifty acres. There were no reports of injuries or structural damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 2, 2:18 PM CST, 1 hour 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 318 PM CDT TUE MAY 2 2006 .DISCUSSION... THIS WILL HAVE TO BE SHORT AND SWEET DUE TO ONSET OF SEVERE WEATHER. CONVECTION IS BEGINNING TO BREAK OUT ALONG A DRYLINE WHICH HAS MIXED TO THE EDGE OF THE CAPROCK THIS AFTERNOON. THE EASTERN TEXAS PANHANDLE WILL HAVE THE BEST CHANCE FOR SEVERE WEATHER DUE TO MORE ABUNDANT MOISTURE AND GREATER INSTABILITY. SOME CONVECTION IS FIRING TO THE WEST OF THE DRYLINE IN THE DEEPER MIXED ATMOSPHERE BUT THIS SHOULD REMAIN BELOW SEVERE LEVELS AND DIE OFF SHORTLY AFTER SUNSET DUE TO LIMITED MOISTURE. TOMORROW COULD AGAIN SEE SEVERE WEATHER DEVELOP DEPENDING ON HOW MUCH PROGRESS A COLD FRONT MAKES INTO THE PANHANDLES. MODELS ARE BEGINNING TO COME INTO BETTER AGREEMENT WHICH HAS THE FRONT MOVING THROUGH MOST OF THE AREA BY PEAK HEATING MEANING ONLY THE EXTREME SOUTHEASTERN PART OF THE CWA HAS THE BEST CHANCE FOR SEVERE WHILE THE REMAINDER OF THE CWA EXPERIENCES WEAKER SHOWERS AND THUNDERSTORMS. WENT AHEAD AND UPPED POPS SOME GIVEN THE ABUNDANT MOISTURE AND DECENT UPPER S/W TROF MOVING ACROSS THE AREA. SURFACE HIGH PRESSURE WILL PERSIST INTO AT LEAST THE EARLY WEEKEND WITH CAA AND CLOUDS BRINGING HIGH TEMPS DOWN BELOW SEASONAL LEVELS. AGAIN UPPED POPS THROUGH FRIDAY NIGHT BEFORE MOISTURE FINALLY MOVES EAST SUNDAY AND POPS END. HENNIG && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 57 79 50 69 / 20 30 30 30 BEAVER OK 55 72 51 63 / 40 40 30 40 BOISE CITY OK 50 71 45 64 / 10 30 30 40 BORGER TX 60 75 50 68 / 20 30 30 40 BOYS RANCH TX 57 80 52 72 / 10 30 30 30 CANYON TX 57 84 53 73 / 20 30 30 20 CLARENDON TX 58 82 53 71 / 40 30 30 30 DALHART TX 53 73 49 69 / 10 20 20 40 GUYMON OK 55 73 50 64 / 20 30 30 40 HEREFORD TX 58 86 55 74 / 10 20 20 20 LIPSCOMB TX 60 75 52 64 / 40 40 30 40 PAMPA TX 60 76 48 66 / 30 40 30 30 SHAMROCK TX 60 83 54 69 / 50 40 30 30 WELLINGTON TX 60 84 56 71 / 50 40 30 30 && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/10
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 322 PM CDT TUE MAY 2 2006 OKZ001>003-TXZ001>020-031100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 322 PM CDT TUE MAY 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT .A TORNADO WATCH IS IN EFFECT FOR THE EASTERN HALF OF THE TEXAS PANHANDLE UNTIL 1100 PM CDT THIS EVENING. VERY LARGE HAIL AND DAMAGING WINDS ALONG WITH ISOLATED TORNADOES WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING...AGAIN ON THURSDAY AFTERNOON THROUGH FRIDAY MORNING...AND AGAIN FRIDAY AFTERNOON THROUGH SATURDAY MORNING. THESE STORMS ARE EXPECTED TO BECOME SEVERE ACROSS THE EXTREME SOUTHEASTERN TEXAS PANHANDLE THURSDAY AND ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES FRIDAY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN HALF OF THE OKLAHOMA AND TEXAS PANHANDLES THIS AFTERNOON THROUGH THIS EVENING SHOULD BE ON ALERT AND BE READY FOR POSSIBLE ACTIVATION. SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 307 PM CDT TUE MAY 2 2006 TXZ014-022100- GRAY- 307 PM CDT TUE MAY 2 2006 ...STRONG THUNDERSTORM IN GRAY COUNTY... A STRONG THUNDERSTORM WAS LOCATED JUST SOUTHEAST OF PAMPA AT 305 PM CDT...MOVING NORTHEAST AT 25 MPH. ONE QUARTER TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN GRAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY... LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 319 PM CDT TUE MAY 2 2006 TXZ013-022115- CARSON- 319 PM CDT TUE MAY 2 2006 ...STRONG THUNDERSTORM IN CARSON COUNTY... A COUPLE OF STRONG THUNDERSTORMS WERE LOCATED FROM CONWAY TO WHITE DEER AT 318 PM CDT...MOVING NORTHEAST AT 25 MPH. ONE QUARTER TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN CARSON COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SCHNEIDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 413 PM CDT TUE MAY 2 2006 TXZ019-022215- DONLEY- 413 PM CDT TUE MAY 2 2006 ...STRONG THUNDERSTORM IN DONLEY COUNTY... A STRONG THUNDERSTORM WAS LOCATED NORTHWEST OF CLARENDON AND SOUTHWEST OF GREENBELT LAKE AT 410 PM CDT...MOVING EAST AT 20 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN DONLEY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SCHNEIDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
423 PM CDT TUE MAY 02 2006
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0413 PM FUNNEL CLOUD 1 SE GROOM 35.19N 101.09W
05/02/2006 CARSON TX TRAINED SPOTTER
&&
EAThe national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505586.